Evidence map›Paper›PMID 40078262›Full record

ArticleCureus2025

Severe Cutaneous Adverse Reaction to Lamotrigine: A Case of Stevens-Johnson Syndrome in a Psychiatric Patient.

Kajomi Shingala, Dipesh Nariya

Abstract readCase Reports
In one paragraph

Article in Cureus, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

2 authors.

Kajomi ShingalaDepartment of Dermatology, Shri M P Shah Government Medical College, Jamnagar, IND.
Dipesh NariyaDepartment of Pharmacology, Shri M P Shah Government Medical College, Jamnagar, IND.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Stevens-Johnson syndrome (SJS) is a severe and potentially life-threatening mucocutaneous reaction often triggered by medications. Antiepileptic drugs, particularly lamotrigine, are recognized as significant causative agents. Early identification and management are crucial to improve patient outcomes. We report the case of a 26-year-old male diagnosed with schizoaffective bipolar disorder who developed SJS following the dose escalation of lamotrigine. He presented with multiple well-defined erythematous lesions, targetoid macular lesions, oral erosions, and fever. Based on clinical findings and a detailed medication history, lamotrigine was identified as the probable causative agent using the World Health Organization (WHO)-Uppsala Monitoring Centre (UMC) causality assessment scale. Laboratory investigations revealed elevated inflammatory markers and Severity-of-Illness Score for Toxic Epidermal Necrolysis (SCORTEN) assessment predicted a significant mortality risk. Management included immediate discontinuation of lamotrigine, systemic corticosteroids, antihistamines, antibiotics, and topical agents for symptomatic relief. Supportive care led to gradual re-epithelialization, resolution of mucosal lesions, and eventual discharge with residual post-inflammatory hyperpigmentation. This case emphasizes the risk of severe cutaneous adverse reactions with lamotrigine, particularly within the initial weeks of treatment. The pathophysiology of SJS involves immune-mediated keratinocyte apoptosis, with granulysin playing a key role. Current treatment strategies remain debated, with corticosteroids, cyclosporine, and tumor necrosis factor α (TNF-α) inhibitors showing potential benefits. Early drug discontinuation, vigilant monitoring, and multidisciplinary management are crucial in reducing morbidity and mortality. This report underscores the need for heightened vigilance when prescribing lamotrigine, particularly during dose escalation. Strengthening pharmacovigilance, patient education, and screening for genetic predispositions may help mitigate the risk of drug-induced SJS. Further research into optimal therapeutic strategies is warranted to improve clinical outcomes in affected patients.

Indexed as

antiepileptic drugs (aed)cutaneous adverse drug reactiondermatological emergenciesmedication safetystevens-johnson syndrome (sjs)

Identifiers

PMID40078262
PMCPMC11900215

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.